DRUG REACTION WITH EOSINOPHILIA AND SYSTEMIC SYMPTOMS SYNDROME INDUCED BY LEVETIRACETAM IN A PEDIATRIC PATIENT


BAYRAM A. K. , CANPOLAT M. , ÇİNAR S. L. , TAHAN F. , GÜMÜŞ H. , KUMANDAŞ S. , et al.

JOURNAL OF EMERGENCY MEDICINE, cilt.50, 2016 (SCI İndekslerine Giren Dergi)

Özet

Background: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, life-threatening hypersensitivity drug reaction. Patients present with cutaneous rash, fever, lymphadenopathy, hematologic abnormalities with eosinophilia and atypical lymphocytes, and visceral organ involvement. The prognosis of DRESS syndrome is related to the degree of end-organ damage, and the mortality rate is approximately 10%. Case Report: We report a 9-year-old girl treated with only levetiracetam because of intracranial space occupying mass-related seizures. The patient developed pharyngitis accompanied by exudative membrane, bilateral cervical lymphadenopathy, tender hepatomegaly, skin rash, and fever after 19 days of levetiracetam therapy. Laboratory findings revealed leukocytosis, lymphocytosis with an atypical lymphocytosis, eosinophilia, thrombocytopenia, and elevated serum transaminases. Serologic studies of viruses were negative. The patient was diagnosed with DRESS syndrome and antiepileptic therapy was ceased immediately. The systemic signs and symptoms of the patient were improved after systemic steroid and antihistamine therapy. Why Should an Emergency Physician Be Aware of This?: It is important that emergency physicians be aware of the possibility of DRESS syndrome when attending children that present with clinical viral infections. We would like to emphasize that obtaining a careful and detailed medication history is an essential part of clinical assessment for the diagnosis of DRESS syndrome. (C) 2016 Elsevier Inc.